Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 197, NWS Sioux Falls, SD

August 7, 2000Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 4:54 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 4:54 PM CDT (21:54 UTC)
Expired
Aug 7, 2000, 5:45 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:58 PM CDTHail 0.75Fairfax, SD
Aug 7, 4:58 PM CDTHail 0.75Dante, SDLarge hail damaged corn and soybean crops over a large area. Some corn crops were completely destroyed.
Aug 7, 5:28 PM CDTHail 0.88Lake Andes, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 072156
SVRFSD
SDC023-053-072245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTHEAST GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 454 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 15 MILES
  SOUTHWEST OF PICKSTOWN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICKSTOWN AROUND 525 PM CDT
  LAKE ANDES AROUND 535 PM CDT
  RAVINIA AROUND 540 PM CDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 7, 3:00 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON AUG 7 2000

GENERALLY USED A BLEND OF THE NGM AND META FOR THIS FORECAST.  LOTS
OF PARAMETERS POINTING TO THUNDERSTORMS ACROSS THE CWA TONIGHT WITH
SEVERE STORMS EXPECTED. MESO SCALE FEATURES WILL ULTIMATELY
DETERMINE THE WORST OF THE SEVERE WEATHER...BUT FOCUS SHOULD BE
ALONG THE WARM FRONT FROM CENTRAL SD TO THE SOUTHWESTERN MN BORDER.
WILL INCLUDE MENTION OF SEVERE STORMS IN THE ZONES...EXCEPT FOR THE
SIOUX CITY AND ADJACENT IA CWA COUNTIES WHERE THE POPS WILL BE KEPT
A BIT LOWER WITH BEST ACTION TO THE NORTH OF THEM.  FOR NOW I WILL
NOT INCLUDE ANY POPS FOR THE FAR EASTERN CWA TUESDAY MORNING...BUT
DEPENDING ON THE SPEED OF THE SHORTWAVE THERE MAY BE SOME LINGERING
SHOWERS.  OTHERWISE...THE CWA WILL BE DRY TUESDAY AND WEDNESDAY.  NO
LARGE DEPARTURES FROM THE FWC TEMPERATURES.

MOST OF THE EXTENDED PERIOD WILL BE DRY. I DROPPED THE EARLIER
MENTION OF A CHANCE OF THUNDERSTORMS IN SD FOR FRIDAY AS THE AREA
WILL STILL BE CAPPED WITH THE H5 RIDGE. FOR NOW I WILL INCLUDE A
CHANCE OF THUNDERSTORMS IN THE WESTERN CWA FOR FRIDAY NIGHT AND
SATURDAY.  I WENT A FEW DEGREES WARMER THEN THE FMR GUIDANCE FOR MAX
TEMPERATURES.

.FSD...NONE
  UMLAND

In the hours before

Special weather statement, Aug 7, 11:15 AM CDT, 5 hours 39 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT MON AUG 7 2000

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...EXPECT A RAPID EVOLUTION INTO A SIGNIFICANT SEVERE
WEATHER THREAT SITUATION TONIGHT ACROSS PORTIONS OF THE TRI STATE
AREA.  THE FOCUS FOR THE MOST SIGNIFICANT WEATHER WILL BE A SURFACE
WARM FRONT WHICH WILL LIFT INTO EAST CENTRAL SOUTH DAKOTA AND
SOUTHWEST MINNESOTA THIS AFTERNOON.  THE PRESENCE OF ELEVATED
THUNDERSTORMS ACROSS THE REGION LATE THIS MORNING REVEALS THE
ATMOSPHERE IS ALREADY CHARACTERIZED BY A STEEP MID LEVEL LAPSE RATE.
LOW LEVEL MOISTURE WILL POOL THROUGH THE AFTERNOON ALONG THE SURFACE
BOUNDARY...INCREASING THE POTENTIAL INSTABILITY AS TEMPERATURES HEAT
INTO THE LOWER TO MID 90S SOUTH OF THIS BOUNDARY. LIFT IS EXPECTED TO
INCREASE LATE THIS AFTERNOON AND EVENING AHEAD OF A SHARP UPPER LEVEL
IMPULSE MOVING OUT OF WYOMING AND MONTANA. SCATTERED STORMS SHOULD
FIRST DEVELOP OUT IN WESTERN AND CENTRAL SOUTH DAKOTA THIS
AFTERNOON...WITH A FEW ALSO ALONG THE WARM FRONT THIS EVENING.
INITIAL STORM TYPE APPREAS FAVORED FOR SUPERCELLULAR...WITH THE MAIN
TORNADIC THREAT FOCUSED IN THE EVENING ALONG THE LOCATION OF THE WARM
FRONT.  AT THE EVENING PROGRESSES...THUNDERSTORMS SHOULD EVOLVE INTO
A ORGANIZED CONVECTIVE SYSTEM ALONG AND NORTH OF THE FRONTAL BOUNDARY
...AND WITH THE ABUNDANCE OF DRY AIR AVAILABLE OFF THE SURFACE...
EXPECT A LIKELIHOOD OF WIDESPREAD DAMAGING WINDS...ESPECIALLY ACROSS
SOUTHWEST MINNESOTA AND ADJACENT AREAS.

SDZ050-057>059-063-064-080500-
AURORA-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL
1115 AM CDT MON AUG 7 2000

* FORECAST THROUGH MIDNIGHT:
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD PERSIST THIS
AFTEROON...BUT EXPECT MORE SIGNIFICANT STORMS TO DEVELOP TOWARD
EVENING..AND END BEFORE MIDNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM CDT.

SDZ038-039-052>055-080500-
BEADLE-JERAULD-KINGSBURY-LAKE-MINER-SANBORN-
INCLUDING THE CITIES OF...HURON
1115 AM CDT MON AUG 7 2000

* FORECAST THROUGH MIDNIGHT:
WIDELY SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS WILL ROAM SKIES
THIS AFTERNOON...BUT MORE SIGNIFICANT THUNDERSTORMS SHOULD ERUPT
AROUND DINNERTIME.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM CDT.

SDZ040-056-MNZ071-072-080-081-089-090-097-IAZ003-080500-
BROOKINGS-MOODY-COTTONWOOD-JACKSON-LINCOLN MN-LYON MN-MURRAY-NOBLES-
PIPESTONE-DICKINSON-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...
WORTHINGTON...SPIRIT LAKE
1115 AM CDT MON AUG 7 2000

* FORECAST THROUGH MIDNIGHT:
WIDELY SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON HOURS.  HOWEVER...WIDELY SCATTERED SEVERE
CONVECTION MAY SPARK THIS EVENING ALONG A FRONTAL BOUNDARY...WITH
STORMS FEATURING A SUPERCELLULAR STRUCTURE...AND THREAT OF HAIL
OR TORNADOES.  THERE IS A HIGH LIKELIHOOD OF A ORGANIZED AND
SIGNIFICANT CONVECTIVE SYSTEM MOVING IN FROM THE WEST DURING THE
LATER EVENING HOURS...WHICH MAY THEN PRODUCE MORE WIDESPREAD DAMAGING
WINDS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 6PM CDT.

SDZ060>062-066-067-MNZ098-IAZ001-002-012>014-021-022-080500-
HANSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-ROCK-BUENA VISTA-CHEROKEE-
CLAY IA-LYON IA-O'BRIEN-OSCEOLA-SIOUX-
INCLUDING THE CITIES OF...SIOUX FALLS...LUVERNE...ROCK RAPIDS...
SIOUX CENTER...SPENCER...STORM LAKE
1115 AM CDT MON AUG 7 2000

* FORECAST THROUGH MIDNIGHT:
WIDELY SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON...BUT A MORE SIGNIFICANT THUNDERSTORM THREAT
WILL OCCUR FROM MID EVENING THROUGH SHORTLY AFTER MIDNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 6PM CDT.

SDZ065-068>071-IAZ020-031-032-NEZ013-014-080500-
BON HOMME-CLAY-HUTCHINSON-UNION-YANKTON-IDA-PLYMOUTH-WOODBURY-DAKOTA-
DIXON-
INCLUDING THE CITIES OF...YANKTON...LE MARS...SIOUX CITY
1115 AM CDT MON AUG 7 2000

* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EVENING HOURS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 7PM CDT.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:06 PM CDTSevere Thunderstorm WarningFSDBon Homme24 min
Aug 7, 5:30 PM CDTSevere Thunderstorm WarningFSDBon Homme30 min
Aug 7, 5:42 PM CDTSevere Thunderstorm WarningFSDYankton33 min
Aug 7, 6:05 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner40 min
Aug 7, 6:16 PM CDTSevere Thunderstorm WarningFSDGregory44 min
Aug 7, 6:31 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha, Turner29 min
Aug 7, 6:32 PM CDTSevere Thunderstorm WarningFSDHutchinson43 min
Aug 7, 6:39 PM CDTSevere Thunderstorm WarningFSDMcCook51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.